Q: Cyclothymia &
I have been diagnosed with "cyclothymia" - a mild form of bipolar
disorder. I have been on a dosage of 200 mg daily of lamictal. (I also take
prozac for major recurrent depression and clonazapam for anxiety disorder).
Lately I have been feeling blah - not depressed; not happy- just blah ,so my
doctor is increasing my lamictal dosage to 400 mg daily.
what I've read on the net 400 is a high dose for bipolar disorder. I am only
cyclothymic. Is this dosage to high for me? Will it improve my mood by
increasing the dosage?
Dear Pam --
There are several questions
embedded in here. Let's take them one at a time.
1. Is 400 mg a high dose of
lamotrigine? Well, it is the highest that we routinely use, although many mood
specialists go past that as an upper limit. The limiting factor is a tendency
for the medication to finally start causing side effects, which are generally
quite uncommon at the routine dose of 200 mg. They are still relatively
uncommon at 300 mg, but frequently emerge at 350-400 mg. However, if a person
can tolerate 600 mg without these side effects, that would not be "too high a
dose", if it proved to be more effective than, say, 400 mg.
To my knowledge, there are no
known long-term risks associated with using this medication (with 15 years of
experience coming from the neurologists, who developed it as an anti-seizure
medication). That includes people taking high doses. So, the point is, to my
knowledge, there is no increase in risk -- only an increase in the potential for
side effects -- in turning the dose up. If anything, we are probably not
routinely aggressive enough in turning up lamotrigine doses before we look at
2. Will turning up the dose
improve your mood? That is definitely possible, as implied by the logic above.
At the same time, it is always worth considering a full range of options before
selecting one. If your psychiatrist is not too rushed, she/he may have
explained several options for your consideration (I wish we routinely had more
time to do this).
Depending on how your
psychiatrist views things, and your personal history, one of those options --
based on your explanation of your circumstances -- would be to consider trying
to taper fluoxetine (Prozac) slowly out of the picture. It is conceivable that
your "feeling blah" is associated with fluoxetine, even if that medication did
not induce such symptoms when you first went on it (without lamotrigine;
assuming that was the order of events, which is very common).
However, some psychiatrists
would not agree with me on that assertion. Moreover, your psychiatrist could
know things about you which make that assertion flatly wrong. So be careful
with how you interpret that last paragraph. It is just an idea to consider and
discuss with your physician.
Finally, may I emphasize that
if somehow you and your doctor choose to try tapering fluoxetine (Prozac), an
extremely long taper phase is warranted, in my view, even though this medication
is well-known to have a "self-tapering" property because of its long lifetime in
the bloodstream (which smoothes out changes). I just submitted a paper for
publication about this idea, so this is not a widely held view. But you can
look at the general idea in my essay about
3. Does being cyclothymic mean
that lower medication doses should be sufficient, or higher dose is
unnecessary? I don't think anyone has really established that to be true,
although it is sort of logical. Nevertheless, I think our general approaches to
bipolar treatment apply: start with non-medication approaches and maximize them;
then add enough mood stabilizer to prevent cycling (after or while trying to
remove as many of the pro-cycling influences as possible -- that's where the
fluoxetine/Prozac idea above comes from), while trying to keep side effects at
zero or minimum. I hope you can see that with this approach, the absolute dose
of any medication does not really matter (although staying within the usually
used to dose ranges is generally a good idea, at least to start, because it
keeps you in the known territory as far as risk goes).
Thank you for your question.
I think that may prove useful to others.
Published April, 2009